Back to Ask the Diabetes Team Ask the Diabetes Team

From Berthoud, Colorado, USA:

I know that you usually deal with humans, but my 11 year old black lab has been living with diabetes for three and a half years and was under control on Ultralente until four months ago when her blood sugars crept up into the 500 mg/dl [27.8 mmol/L] range. Her doctor changed her to Ultralente twice a day, and she seems to do fine for three or four days with blood sugars around 200 mg/dl [11.1 mmol/L], but then she gets hypoglycemic, usually shortly before her next meal. Is this because we are using Ultralente?


Ultralente is a long-acting insulin so it is possible that by using it twice a day, the insulin levels are occasionally too high for your dog. You don't say if the twice a day dose is the same number of units that you were using once a day and don't say how hypoglycemia your dog is getting and at what time of day. Also, is your dog being fed twice a day?

I would definitely recommend twice a day feedings, around the time of the insulin injections. Please discuss this with your veterinarian. It would help your vet if you have a record of when the dog gets injections and when the hypoglycemia occurs. This may just need a simple dosage adjustment or your vet may want to try an intermediate acting insulin like NPH.


Original posting 27 Nov 2001
Posted to DIDMOAD


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.